Minnesota, 2015

Winter Storm in Minnesota, December 22, 2015

December 22, 2015 · NWS FGF · 3 events in 3 counties and zones

An area of surface low pressure over western South Dakota on the morning of December 22nd, moved northeast to near Aberdeen, South Dakota, by early evening. This low then progressed into southeast Manitoba, Canada, by the morning of December 23rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure over western South Dakota on the morning of December 22nd, moved northeast to near Aberdeen, South Dakota, by early evening. This low then progressed into southeast Manitoba, Canada, by the morning of December 23rd. Snowfall was enhanced by an upper level disturbance, which pivoted over northeast North Dakota and extreme northwest Minnesota. Three to five inches of snow fell over portions of the northwest corner of Minnesota, along with breezy winds and some light mixed precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 22, 10:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 22, 10:14 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1014 AM CST TUE DEC 22 2015

.UPDATE...
ISSUED AT 1014 AM CST TUE DEC 22 2015

RADAR LOOKS IMPRESSIVE...BUT DRY 900MB-700MB LAYER PREVENTING SNOW
FROM REACHING THE SURFACE. EXPECT SYNOPTIC FORCING FROM UPPER WAVE
TO CATCH UP WITH MESOSCALE FORCING (800MB-700MB FRONTOGENESIS) IN
THE NEXT 1-2 HOURS. THIS WILL LEAD TO MORE INTENSE
FORCING...WHICH SHOULD BE ABLE TO QUICKLY SATURATE THIS DRY LAYER.
12Z GUIDANCE AND HRRR/RAP ON TRACK WITH CURRENT FORECAST AND ONLY
CHANGE WILL BE TO DELAY ONSET AN HOUR OR TWO BASED ON THIS DRY
LAYER. BEST POTENTIAL FOR 6+ INCHES STILL APPEARS TO BE A PORTION
OF NE ND NEAR THE INTERNATIONAL BORDER WHERE BAND OF INTENSE SNOW
MAY BECOME STATIONARY...OR AT LEAST SLOW DOWN. MOST OTHER AREAS
WITHIN THE WINTER STORM WARNING MAY NOT QUITE REACH 6 INCHES...BUT
GIVEN THE HIGH SNOWFALL RATES DURING MID-LATE AFTERNOON (END OF
SCHOOL DAY AND EVENING COMMUTE) THE TRAVEL IMPACTS WILL BE
SIGNIFICANT. WINDS GUSTING TO 35 MPH SHOULD FURTHER AFFECT THESE
TRAVEL IMPACTS.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 245 AM CST TUE DEC 22 2015

MAIN FORECAST CHALLENGE IS TRANSITIONING THE WINTER STORM WATCH TO
THE WARNING/ADVISORY PHASE. AS FOR RIGHT NOW...ALREADY SEEING SOME
GUSTY SOUTH WINDS. BELIEVE THESE WINDS ARE KEEPING THE FOG FROM
GETTING TOO WIDESPREAD...BUT THERE IS STILL SOME AROUND THE AREA.
TEMPS ARE ALSO QUITE MILD WITH CURRENT READINGS IN THE MID TEENS
TO MID 20S. GETTING INTO THE TODAY/TONIGHT SYSTEM...MODELS REMAIN
IN DECENT AGREEMENT OVERALL. FOR THE MOST PART...WHEN THE EVENT
ACTUALLY STARTS IS THE FIRST DECISION. LOOKING THE NAM12/GFS20 IT
SEEMS LIKE THE BEST START TIME OVER THE KDVL REGION WILL BE IN THE
15-18Z TIME FRAME...WHILE IT WILL TAKE LONGER ACROSS NORTHWEST MN
(18Z-21Z). STILL LOOKING LIKE FAIRLY INTENSE SNOWFALL WILL LIFT UP
THROUGH PORTIONS OF THE KDVL REGION UP INTO THE NORTHERN RED RIVER
VALLEY. HAVE KEPT THE IDEA OF 4 TO 7 INCHES OF SNOW IN THIS AREA
TAPERING OFF TO 2 TO 3 INCHES FROM COOPERSTOWN THRU MAYVILLE UP
TOWARD KVWU.

NEXT ISSUE WILL BE THE WIND. AS THE SFC LOW TAKES SHAPE OVER
SOUTHWEST ND BY 18Z TODAY...SFC WINDS INCREASE OVER EASTERN ND
INTO NW MN. GFS SHOWS STRONGER 925MB WINDS THAN THE NAM BUT
JUDGING BY THE WINDS HOLDING UP TONIGHT...HAVE BETTER CONFIDENCE
IN THE GFS WINDS. THEREFORE HAVE FOLLOWED THE MAV GUIDANCE FOR SFC
WINDS TODAY. AS THE HEAVIER SNOW LIFTS UP THRU THE AREA THIS
AFTERNOON/TONIGHT...IT WILL BE ACCOMPANIED BY GUSTY SOUTH WINDS.
DIRECTIONS WILL CHANGE SOME AS THE SFC LOW LIFTS THROUGH...BUT
THINKING WILL SEE HIGH ENOUGH GUSTS TO VERIFY OUR SPECIAL WINTER
STORM CRITERIA OF 4 INCHES PLUS SUSTAINED 25 MPH+ WINDS AND
BLOWING SNOW. THEREFORE WILL BE GOING WITH A WINTER STORM WARNING
FOR AREAS THAT SHOULD PICK UP 4+ INCHES OF SNOW. WILL BORDER THIS
WITH A WINTER WEATHER ADVISORY. SOME PORTIONS OF COUNTIES WILL
HAVE WORSE CONDITIONS THAN OTHERS IN THE SAME COUNTY...WHICH GOES
FOR GRAND FORKS COUNTY. THINK THE NW PORTION WILL SEE THE 4+
INCHES WITH WINDS...WHILE GRAND FORKS AND THE SE PORTION OF THE
COUNTY WILL NOT BE QUITE SO BAD. MOST OF THE SNOWFALL SHOULD BE
OVER BY 12Z WED...BUT SOME WILL LINGER ACROSS THE NORTH INTO THE
DAY WED.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 245 AM CST TUE DEC 22 2015

SOME SNOWFALL WILL ALSO LINGER IN THE NORTHEAST FA INTO WEDNESDAY
NIGHT. AFTER THIS SYSTEM DEPARTS THE REST OF THE SHORT TERM LOOKS
TO REMAIN FAIRLY QUIET.

FOR THE FRIDAY THROUGH MONDAY PERIOD...MODELS ARE COMING INTO BETTER
AGREEMENT WITH POTENTIAL FOR SNOW FRIDAY NIGHT AND SAT...AT LEAST IN
THE SOUTH AND EAST. A COLORADO TYPE LOW SHOULD MOVE ALONG A FRONT
INTO THE SOUTH CENTRAL PLAINS ON SAT. THERE WILL BE SW FLOW ALOFT
AND ENOUGH MOISTURE THAT COULD MEAN SOME SNOW FOR THE SOUTH AND
EAST. WE WILL CONTINUE TO MENTION THIS SNOW THREAT WITH CHANCE POPS
FOR NOW...AND CONTINUE TO MONITOR. TEMPS SHOULD START TO FALL BELOW
NORMAL BEHIND THIS SYSTEM WITH PLENTY OF FRESH SNOW ON THE GROUND AS
WELL...SO ANY NIGHT THAT IS CLEAR WILL FALL BELOW ZERO.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 641 AM CST TUE DEC 22 2015

NOT EXPECTING ANY CHANGES IN CEILING HEIGHTS THROUGHOUT THE
DURATION OF THE TAF PERIOD. TRIED TO ADD SOME DEFINITION FOR
INCREASING WIND SPEEDS TODAY WITH A SUBSEQUENT DECREASE THRU THE
EVENING. THE SNOW SHOULD ARRIVE FIRST AT KDVL...THEN SPREAD INTO
THE GFK/TVF/BJI AREAS BY AFTERNOON. HEAVIEST SNOW SHOULD BE AT
KDVL WITH VSBYS DOWN BELOW A 1/2 MILE AT TIMES. NOT EXACTLY SURE
HOW FAST THE SNOW WILL END...BUT THE HEAVIER/STEADIER SNOW SHOULD
END BY MID TO LATE EVENING FOLLOWED BY LIGHTER SNOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR NDZ006-007-014-
     015-026-054.

     WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR NDZ008-016-027.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR NDZ030.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR NDZ024-028-
     029.

MN...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR MNZ004-005-007.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MNZ001-006-
     008-009-013-014.

&&

UPDATE...TG
SHORT TERM...GODON
LONG TERM...GODON/DK
AVIATION...GODON
Hazardous weather outlook, Dec 22, 4:52 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
452 AM CST TUE DEC 22 2015

MNZ004-005-007-NDZ006>008-014>016-026-027-054-231100-
KITTSON-ROSEAU-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-NELSON-GRAND FORKS-
WESTERN WALSH COUNTY-
452 AM CST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS EFFECT FOR TODAY INTO TONIGHT.
SNOW...HEAVY AT TIMES...IS EXPECTED TO DEVELOP DURING THE DAY
TODAY IN EASTERN NORTH DAKOTA...THEN IT WILL SPREAD QUICKLY INTO
NORTHWEST MINNESOTA BY THIS AFTERNOON. THE SNOW WILL CONTINUE
TONIGHT BEFORE TAPERING OFF LATE. SNOWFALL AMOUNTS OF 4 TO 7
INCHES ARE EXPECTED WITH THE POSSIBILITY OF A FEW HIGHER AMOUNTS.
IN ADDITION TO THE SNOW...GUSTY WINDS AT 25 TO 35 MPH WILL PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN COUNTRY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001-006-008-009-013-014-NDZ024-028>030-231100-
WEST POLK-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EDDY-GRIGGS-STEELE-TRAILL-
452 AM CST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS EFFECT FOR TODAY INTO TONIGHT.
SNOW IS EXPECTED TO DEVELOP DURING THE DAY TODAY IN EASTERN NORTH
DAKOTA...THEN IT WILL SPREAD QUICKLY INTO NORTHWEST MINNESOTA BY
THIS AFTERNOON. THE SNOW WILL CONTINUE TONIGHT BEFORE TAPERING OFF
LATE. SNOWFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED. IN ADDITION
TO THE SNOW...GUSTY WINDS AT 25 TO 35 MPH WILL PRODUCE AREAS OF
BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN COUNTRY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-015>017-022>024-027>032-040-NDZ038-039-049-052-053-
231100-
NORMAN-CLAY-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
452 AM CST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOME LIGHT SNOW IS EXPECTED ACROSS THE AREA TODAY INTO TONIGHT
WITH MOST AREAS JUST PICKING UP A DUSTING OR SO. WINDS WILL ALSO
BECOME RATHER GUSTY...WHICH COULD RESULT IN SOME DRIFTING SNOW IN
OPEN COUNTRY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Kittson

When
December 22, 12:00 PM CST to 9:44 PM CST
Where
Kittson forecast zone
Reported by
COOP Observer
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
December 22, 12:00 PM CST to 9:44 PM CST
Where
West Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
December 22, 12:00 PM CST to 9:44 PM CST
Where
Roseau forecast zone
Reported by
COOP Observer
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612819, 612820, 612821.